Jump to ContentJump to Main Navigation
Show Summary Details
More options …

International Journal of Applied Mathematics and Computer Science

Journal of University of Zielona Gora and Lubuskie Scientific Society

4 Issues per year

IMPACT FACTOR 2016: 1.420
5-year IMPACT FACTOR: 1.597

CiteScore 2016: 1.81

SCImago Journal Rank (SJR) 2016: 0.524
Source Normalized Impact per Paper (SNIP) 2016: 1.440

Mathematical Citation Quotient (MCQ) 2016: 0.08

Open Access
See all formats and pricing
More options …
Volume 23, Issue 1


On parameter estimation in the bass model by nonlinear least squares fitting the adoption curve

Darija Marković / Dragan Jukić
Published Online: 2013-03-26 | DOI: https://doi.org/10.2478/amcs-2013-0012

The Bass model is one of the most well-known and widely used first-purchase diffusion models in marketing research. Estimation of its parameters has been approached in the literature by various techniques. In this paper, we consider the parameter estimation approach for the Bass model based on nonlinear weighted least squares fitting of its derivative known as the adoption curve. We show that it is possible that the least squares estimate does not exist. As a main result, two theorems on the existence of the least squares estimate are obtained, as well as their generalization in the ls norm (1 ≤ s < ∞). One of them gives necessary and sufficient conditions which guarantee the existence of the least squares estimate. Several illustrative numerical examples are given to support the theoretical work.

Keywords : Bass model; least squares estimate; existence problem; data fitting

  • Atieg, A. and Watson, G.A. (2004). Use of lpnorms in fitting curves and surfaces to data, The ANZIAM Journal 45(E): C187-C200.Google Scholar

  • Bailey, N.T.J. (1975). The Mathematical Theory of InfectiousDiseases and Its Applications, Griffin, London.Google Scholar

  • Bailey, N.T.J. (1957). The Mathematical Theory of Epidemics, Griffin, London.Google Scholar

  • Bass, F.M. (1969). A new product growth model for consumer durables, Management Science 15(5): 215-227.CrossrefGoogle Scholar

  • Bates, D.M. andWatts, D.G. (1988). Nonlinear Regression Analysisand Its Applications, Wiley, New York, NY.Google Scholar

  • Björck, Å. (1996). Numerical Methods for Least Squares Problems, SIAM, Philadelphia, PA.Google Scholar

  • Demidenko, E.Z. (2008). Criteria for unconstrained global optimization, Journal of Optimization Theory and Applications136(3): 375-395.Google Scholar

  • Demidenko, E.Z. (2006). Criteria for global minimum of sum of squares in nonlinear regression, Computational Statistics& Data Analysis 51(3): 1739-1753.CrossrefGoogle Scholar

  • Demidenko, E.Z. (1996). On the existence of the least squares estimate in nonlinear growth curve models of exponential type, Communications in Statistics-Theory and Methods25(1): 159-182.CrossrefGoogle Scholar

  • Dennis, J.E. and Schnabel, R.B. (1996). Numerical Methodsfor Unconstrained Optimization and Nonlinear Equations, SIAM, Philadelphia, PA.Google Scholar

  • Gill, P.E., Murray, W. and Wright, M.H. (1981). Practical Optimization, Academic Press, London.Google Scholar

  • Gonin, R. and Money, A.H. (1989). Nonlinear Lp-Norm Estimation, Marcel Dekker, New York, NY.Google Scholar

  • Hadeler, K.P., Jukić, D. and Sabo, K. (2007). Least squares problems for Michaelis Menten kinetics, MathematicalMethods in the Applied Sciences 30(11): 1231-1241.Web of ScienceGoogle Scholar

  • Jukić, D. (2011). Total least squares fitting Bass diffusion model, Mathematical and Computer Modelling 53(9-10): 1756-1770.Web of ScienceGoogle Scholar

  • Jukić, D. (2013) On nonlinear weighted least squares estimation of Bass diffusion model, Applied Mathematics and Computation, (accepted).Web of ScienceGoogle Scholar

  • Jukić, D. and Marković, D. (2010). On nonlinear weighted errors-in-variables parameter estimation problem in the three-parameter Weibull model, Applied Mathematics andComputation 215(10): 3599-3609.Google Scholar

  • Jukić, D. (2009). On the existence of the best discrete approximation in lpnorm by reciprocals of real polynomials, Journal of Approximation Theory 156(2): 212-222.Web of ScienceGoogle Scholar

  • Jukić, D., Benšić, M. and Scitovski, R. (2008). On the existence of the nonlinear weighted least squares estimate for a three-parameter Weibull distribution, ComputationalStatistics & Data Analysis 52(9): 4502-4511.Google Scholar

  • Jukić, D., Kralik, G. and Scitovski, R. (2004). Least squares fitting Gompertz curve, Journal of Computational and AppliedMathematics 169(2): 359-375.Google Scholar

  • Mahajan, V. Muller, E. and Wind, Y. (Eds.). (2000). New-Product Diffusion Models, Kluwer Academic Publishers, London.Google Scholar

  • Mahajan, V., Mason, C.H. and Srinivasan, V. (1986). An evaluation of estimation procedures for new product diffusion models, in V. Mahajan and Y. Wind (Eds.), InnovationDiffusion Models of New Product Acceptance, Ballinger Publishing Company, Cambridge, pp. 203-232.Google Scholar

  • Mahajan, V. and Sharma, S. (1986). A simple algebraic estimation procedure for innovation diffusion models of new product acceptance, Technological Forecasting andSocial Change 30(4): 331-346.Google Scholar

  • Marković, D. and Jukić, D. (2010). On nonlinear weighted total least squares parameter estimation problem for the three-parameter Weibull density, Applied MathematicalModelling 34(7): 1839-1848.Google Scholar

  • Marković, D., Jukić, D. and Benšić, M. (2009). Nonlinear weighted least squares estimation of a three-parameter Weibull density with a nonparametric start, Journalof Computational and Applied Mathematics 228(1): 304-312.CrossrefGoogle Scholar

  • Rogers, E.M. (1962). Diffusion of Innovations, The Free Press, New York, NY.Google Scholar

  • Ross, G.J.S. (1990). Nonlinear Estimation, Springer, New York, NY.Google Scholar

  • Schmittlein, D. and Mahajan, V. (1982). Maximum likelihood estimation for an innovation diffusion model of new product acceptance, Marketing Science 1(1): 57-78.CrossrefGoogle Scholar

  • Scitovski, R. and Meler, M. (2002). Solving parameter estimation problem in new product diffusion models, AppliedMathematics and Computation 127(1): 45-63.Google Scholar

  • Seber, G.A.F. and Wild, C.J. (1989). Nonlinear Regression, Wiley, New York, NY.Google Scholar

  • Srinivasan, V. and Mason, C.H. (1986). Nonlinear least squares estimation of new product diffusion models, MarketingScience 5(2): 169-178.Google Scholar

About the article

Published Online: 2013-03-26

Published in Print: 2013-03-01

Citation Information: International Journal of Applied Mathematics and Computer Science, Volume 23, Issue 1, Pages 145–155, ISSN (Online) 2083-8492, ISSN (Print) 1641-876X, DOI: https://doi.org/10.2478/amcs-2013-0012.

Export Citation

This content is open access.

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

shihanah mohammad almutairi, Dorothy Yen, and Bang Nguyen
The Bottom Line, 2017, Page 00

Comments (0)

Please log in or register to comment.
Log in